Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 140, NWS North Platte, NE

July 19, 2017Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 19, 2017, 5:52 PM CDT for Holt County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2017, 5:52 PM CDT (22:52 UTC)
Expired
Jul 19, 2017, 6:30 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Holt County, NE

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:00 PM CDTTSTM WND DMGAtkinson, NETREES DOWNED AND BUILDING DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 4:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS53 KLBF 192252
SVRLBF
NEC089-192330-
/O.NEW.KLBF.SV.W.0140.170719T2252Z-170719T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
552 PM CDT WED JUL 19 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Holt County in north central Nebraska...

* Until 630 PM CDT

* At 552 PM CDT, severe thunderstorms were located along a line
  extending from 13 miles north of O'Neill to near Atkinson, moving
  east at 15 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  O'neill, O'Neill, Atkinson, Emmet, Opportunity, Scottville and
  Midway.

This includes the following highways...
 Highway 20 between mile markers 287 and 309.
 Highway 281 between mile markers 183 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4234 9884 4245 9922 4270 9871 4268 9831
      4261 9831
TIME...MOT...LOC 2252Z 280DEG 11KT 4265 9870 4248 9905 

HAIL...1.50IN
WIND...<50MPH
 
$$

Power
1 follow-up statement
738 
WWUS53 KLBF 192312
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
612 PM CDT WED JUL 19 2017

NEC089-192330-
/O.CON.KLBF.SV.W.0140.000000T0000Z-170719T2330Z/
Holt NE-
612 PM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL HOLT COUNTY...

At 611 PM CDT, severe thunderstorms were located along a line
extending from 12 miles north of O'Neill to near Atkinson, moving
east at 15 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
O'neill, O'Neill, Atkinson, Emmet, Opportunity, Scottville and
Midway.

This includes the following highways...
 Highway 20 between mile markers 287 and 309.
 Highway 281 between mile markers 183 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4234 9884 4245 9922 4270 9871 4268 9831
      4261 9831
TIME...MOT...LOC 2311Z 280DEG 11KT 4264 9862 4247 9897 

HAIL...1.50IN
WIND...<50MPH
 
$$

Power

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:54 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 19, 4:54 PM CDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
454 PM CDT Wed Jul 19 2017

.UPDATE...
Issued at 453 PM CDT Wed Jul 19 2017
Updated forecast for severe thunderstorm watch

&&

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM CDT Wed Jul 19 2017

The model blend of HRRR, HRRR exp and RAP are close to the synoptic
NAM and GFS. Weakly organized MCS activity is expected this evening
across Nrn Neb which could last into Thursday morning. 500 mb winds
aloft remain weak at 25 kt or less but moisture is robust with
ambient precipitable water north of 1.5 inches. The models suggest
just an isolated heavy rain potential with the storms tonight.

The forcing is off the Black Hills and associated with a southward
propagating cold front. POPs for this forecast are limit at 30
percent. Our friendly RAP model continues to show very warm
temperatures near 15C at 700mb which could represent significant
inhibition for storm development.

The temperature forecast uses blended bias corrected guidance for
lows in the upper 60s to lower 70s tonight and blended guidance plus
bias correction Thursday for highs in the upper 80s to lower 90s
north. Upper 90s to around 100 are expected south and a heat
advisory may be necessary across Chase, Hayes and Frontier Counties.

The NAM, GFS, GEM and SREF blend suggest additional MCS activity
north of the stationary Thursday afternoon across Nrn Neb. Winds
aloft are still weak, less than 25kt in the NAM and GFS, and there
are timing differences.  The GFS is about 6 hrs faster than the NAM
which holds off on the MCS until Thursday evening.

.LONG TERM...(Thursday night through Wednesday)
Issued at 311 PM CDT Wed Jul 19 2017

The models show MCS activity growing upscale across Nrn Neb Thursday
evening. The outflow from these thunderstorms should sweep south and
cool down Swrn Neb Friday. Bias corrected model data from the NAM,
GFS, ECM and GEM models still forecast highs well into the 90s to
around 100 Friday so their is a dispute in the forecast as to how
warm it will be. Despite the outflow, h700mb temperatures in the
models appear to rebound to the 16-17C range which is very warm.

All models cool temperatures Saturday as the h500mb ridge moves into
the midsouth. The upper level ridge remains south Sunday and builds
west into the desert Southwest. This sets up northwest flow aloft
with cooler Pacific and Canadian air moving into Nebraska Sunday
through Wednesday.

The rain forecast is less predictable. The cooler temperatures aloft
and northwest flow will support thunderstorm development off of the
Black Hills and Big Horns. Scattered rain chances are in place
Friday and Saturday associated with a cold front drifting south
through the Central Plains. Moisture becomes limited Sunday and
beyond for generally isolated chances of showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM CDT Wed Jul 19 2017

VFR is generally expected this afternoon through Thursday morning.

The model blend of HRRR, HRRR exp and RAP are close to the synoptic
NAM and GFS. Weakly organized MCS activity is expected this evening
across Nrn Neb which could last into Thursday morning. The
forcing is off the Black Hills and associated with a southward
propagating cold front.

None of the models indicate fog development tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NEZ005>010-022>029-035>038-056>059-069>071-094.

Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Thursday for NEZ038-069>071.

&&

UPDATE...Power
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jul 19, 3:12 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
312 PM CDT Wed Jul 19 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-202015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
312 PM CDT Wed Jul 19 2017 /212 PM MDT Wed Jul 19 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Heat index values will exceed 100 degrees across much of western
and north central Nebraska during the early evening.

Isolated strong to briefly severe thunderstorms are possible this
evening, mainly along and north of a line from Oshkosh to Tryon
to Burwell. The best chances exist this evening into the small
hours. Large hail and damaging winds are the main hazards.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Heat index values are likely to reach or exceed 100 degrees
Thursday and Friday across parts of southwest and north central
Nebraska. Additional heat advisories are in place Thursday for
parts of southwest and south central Nebraska.

Scattered short-lived severe thunderstorms are possible along and
north of a line from Oshkosh to Elsmere to O'Neill. Elsewhere,
isolated strong to briefly severe thunderstorms are possible.
Current thinking is the best window for thunderstorms will be
Thursday evening and night. Damaging winds and hail are the main
hazards, locally heavy rainfall will be possible as well.

While thunderstorms are forecast Friday and beyond with the best
chances occurring mainly in the afternoon and evening, the risk
of severe thunderstorms is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 19, 5:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
531 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             11 S BUTTE              42.75N 98.88W
07/19/2017  M0.50 INCH       HOLT               NE   TRAINED SPOTTER

&&

RKULIK
Local storm report, Jul 19, 5:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             11 NE ATKINSON          42.65N 98.84W
07/19/2017  M0.50 INCH       HOLT               NE   TRAINED SPOTTER

            HEAVY RAIN REPORTED AS WELL AS HAIL

&&

RKULIK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:01 PM CDTSevere Thunderstorm WarningLBFChase, Perkins59 min
Jul 18, 7:04 PM CDTSpecial Weather StatementLBFHayes41 min
Jul 18, 7:26 PM CDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins23 min
Jul 18, 8:01 PM CDTSevere Thunderstorm WarningLBFChase44 min
Jul 18, 8:42 PM CDTSpecial Weather StatementLBFChase48 min
Jul 18, 8:47 PM CDTSevere Thunderstorm WarningLBFChase, Perkins16 min
Jul 19, 3:12 PM CDTHeat AdvisoryLBFChase, Custer, Frontier, Garfield, Hayes, Holt and 1 more29 hr
Jul 19, 5:00 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt45 min
Jul 19, 6:30 PM CDTSevere Thunderstorm WarningLBFHolt60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.